Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 63, NWS Hastings, NE

July 9, 2008Fillmore County, Hamilton County, York County, Nebraska

NWS Hastings, NE issued this flash flood warning at Jul 9, 2008, 4:33 PM CDT for Fillmore County, Hamilton County, York County, Nebraska. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2008, 4:33 PM CDT (21:33 UTC)
Expired
Jul 9, 2008, 10:30 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

Counties Fillmore County, NE, Hamilton County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 79 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:25 PM CDTFLOODMilligan, NEEMERGENCY MANAGER HAD REPORT OF WATER STARTING TO WORK INTO BUILDINGS IN MILLIGAN. ALSO HAD REPORT OF WATER OVER HIGHWAY 81 BETWEEN GENEVA AND FAIRMONT.
Jul 9, 7:00 PM CDTHEAVY RAIN 6.14 Ne Stockham, NEWATER WAS ALSO OVER VARIOUS ROADS ACROSS PORTIONS OF SOUTHEAST HAMILTON COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 092133
FFWGID
NEC059-081-185-100330-
/O.NEW.KGID.FF.W.0063.080709T2133Z-080710T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
433 PM CDT WED JUL 9 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN YORK COUNTY IN EAST CENTRAL NEBRASKA
  NORTHEASTERN FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHEASTERN HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 1030 PM CDT

* AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HENDERSON...HAMPTON AND BRADSHAW

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4096 9782 4071 9736 4042 9737 4070 9782
      4079 9806

$$
2 follow-up statements
000 
WGUS73 KGID 092235
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
532 PM CDT WED JUL 9 2008

NEC059-081-185-100330-
/O.CON.KGID.FF.W.0063.000000T0000Z-080710T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMILTON NE-YORK NE-FILLMORE NE-
532 PM CDT WED JUL 9 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
NORTHERN FILLMORE...SOUTHERN YORK AND SOUTHEASTERN HAMILTON
COUNTIES...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
GENEVA...MILLIGAN...MCCOOL JUNCTION...LUSHTON...HENDERSON...HAMPTON 
AND BRADSHAW.

THE EMERGENCY MANAGER IN FILLMORE COUNTY REPORTED THAT WATER HAD 
STARTED TO MOVE INTO SOME BUILDINGS IN MILLIGAN. WATER WAS ALSO 
REPORTED OVER HIGHWAY 81 IN BETWEEN GENEVA AND FAIRMONT IN FILLMORE 
COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4096 9782 4071 9736 4042 9737 4070 9782
      4079 9806

$$
000 
WGUS73 KGID 100031
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
730 PM CDT WED JUL 9 2008

NEC059-081-185-100330-
/O.CON.KGID.FF.W.0063.000000T0000Z-080710T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMILTON NE-YORK NE-FILLMORE NE-
730 PM CDT WED JUL 9 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
NORTHERN FILLMORE...SOUTHERN YORK AND SOUTHEASTERN HAMILTON
COUNTIES...

RADAR ESTIMATES RAINFALL AMOUNTS OF 1 TO 5 INCHES HAVE FALLEN ACROSS 
PORTIONS OF NORTHERN FILLMORE...SOUTHERN YORK AND SOUTHEASTERN 
HAMILTON COUNTIES.  RUNOFF FROM THIS HEAVY RAINFALL WILL CAUSE AREAS 
OF FLOODING...ESPECIALLY IN LOW LYING AREAS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCCOOL 
JUNCTION...LUSHTON...HENDERSON...HAMPTON AND BRADSHAW.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4096 9782 4071 9736 4042 9737 4070 9782
      4079 9806

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:03 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 9, 3:03 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
303 PM CDT WED JUL 9 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.  FOCUS IS ON TSTMS
THIS AFTERNOON AND EVENING.  CONVECTION HAS FIRED EARLY TODAY ALONG
A WEAK FRONTAL BOUNDARY ACROSS OUR EASTERN CWA...COMBINED WITH A MID
LEVEL TROUGH MOVING THRU NORTHERN/CENTRAL NEBRASKA.  LAPS DATA
INDICATES SURFACE BASED CAPES ON THE ORDER OF 2500 TO 3500 J/KG WITH
NO INHIBITION.  STORMS HAVE BECOME SEVERE DURING THE LAST HOUR OR SO
AND HAVE PRODUCED SOME HAIL...AND HAIL AND DAMAGING WINDS CONTINUE
TO BE THE PRIMARY HAZARDS FROM THE STORMS THE REMAINDER OF THE AFTN
AND POTENTIALLY INTO THE EVENING...HOWEVER MAIN AREA OF CONVECTION
IS ACROSS OUR EASTERN ZONES.

CONVECTION SHLD WIND DOWN THIS EVENING AS ANY ADDITIONAL DEVELOPMENT
TONIGHT SHOULD BE FOCUSED NORTH OF OUR CWA ACROSS NORTHERN
NEBRASKA.  SOUTHERLY LOW LEVEL FLOW INCREASES ON THURSDAY WITH THE
LEE TROUGH DEVELOPMENT.  WINDS WILL INCREASE AND BE BREEZY TO WINDY
DURING THE DAY...AND TEMPERATURES WILL HEAT UP INTO THE 90S FOR
HIGHS.  MODELS HINT AT POTENTIAL FOR CONVECTION ON THE
EASTERN/SOUTHERN PERIPHERY OF OUR CWA BUT NOTHING SIGNIFICANT TO
FOCUS ON IN OUR CWA AND HAVE WENT WITH A DRY FORECAST.

.LONG TERM....12Z FRIDAY THROUGH THURSDAY. A COLD FRONT WILL WORK
THROUGH THE CWFA FRIDAY NIGHT. STRONG WARMING AHEAD OF THE FRONT
WILL SHOVE TEMPERATURES INTO THE 90S...BUT ALSO BRING VERY WARM
AIR ALOFT. ANTICIPATING THAT SQUELCHING STORM DEVELOPMENT TIL THE
EVENING HOURS NEAR THE FRONT...AND POSSIBLY LINGERING INTO THE
SATURDAY. SEEMS THE FAR SOUTHERN SECTIONS OF THE CWFA WOULD BE THE
ONLY AREA TO SEE ANY RISK FOR STORMS ON SATURDAY...AND HAVE KEPT
PRECIPITATION CHANCES TO THAT AREA.

AS THE FRONT CLEARS THE CWFA...SOMEWHAT DRIER AIR WILL FILTER INTO
THE CWFA BY LATE SATURDAY AND SUNDAY. WHILE THIS WON/T BRING THE KIND
OF DRY AIR WE SAY A COUPLE OF WEEKENDS AGO...THERE IS STILL GOOD
AGREEMENT THAT DEWPOINTS WILL BE SHOVED DOWN TO THE 50S FOR SOME
AREAS. THAT MAY BE OFFSET BY EVAPOTRANSPIRATION IMPACTS OF CORN
ACROSS THE NEBRASKA COUNTIES...BUT STILL FAIRLY DRY FOR MID JULY.
ALONG WITH THE DRY AIR IS COOLER TEMPERATURES...EVEN SLIGHTLY BELOW
NORMAL. TEMPERATURES BEGIN TO WARM FROM TUESDAY THROUGH THURSDAY...
BACK TO AND POSSIBLY ABOVE SEASONAL NORMALS.

HAVE LEFT THE SUNDAY THROUGH THURSDAY TIME FRAME FOR NOW. SURFACE
RIDGE WILL KEEP THINGS DRY THROUGH MONDAY...AND THE UPPER RIDGE
STARTS TO MIGRATE EAST THERE AFTER. THAT DOES NOT MEAN SOMETHING
MIGRATING THROUGH THE RIDGE OR FROM THE FRONT RANGE WON/T
OCCUR...BUT NOTHING FIRM ENOUGH FOR PRECIPITATION CHANCES. THE NEXT
CHANCE SEEMS TO BE ABOUT NEXT FRIDAY...WHEN THE RIDGE BREAKS DOWN
AND A WEAK BOUNDARY COMES INTO THE AREA.

&&

.PREV DISCUSSION... /ISSUED 110 PM CDT WED JUL 9 2008/

AVIATION...18Z TAF. TSTMS STARTING TO FIRE JUST TO THE EAST AND
SOUTHEAST OF KGRI AND OVERALL EXPECT THIS ACTIVITY TO REMAIN OUT
OF KGRI BUT DID INCLUDE A VCTS TO ACCOUNT FOR THIS. OVERALL WINDS
WILL BE VARIABLE FOR MUCH OF THE TAF PERIOD BUT WILL SHIFT MORE
SOUTHERLY AFTER 12Z WITH AN INCREASE IN WIND SPEEDS AS WELL. CLOUD
HEIGHTS WILL BE VFR OTHER THAN AN OUTSIDE CHC OF MVFR CLOUDS FOR A
BRIEF TIME WITH TSTMS AROUND THIS AFTN.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 9, 3:25 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
325 PM CDT WED JUL 9 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
325 PM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING.  THE STORMS
WILL BE CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS OF
60 MPH.  LOCALLY HEAVY RAINFALL IN EXCESSIVE OF TWO INCHES IS ALSO
POSSIBLE...WHICH MAY CAUSE AREAS OF FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA
FRIDAY NIGHT INTO SATURDAY...AS A COLD FRONTAL BOUNDARY MOVES
THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR AREAS ALONG AND
NORTH OF AN ELWOOD NEBRASKA TO SUPERIOR NEBRASKA LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jul 9, 2:29 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
229 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             10 N SHELBY             41.34N 97.43W
07/09/2008  E0.50 INCH       POLK               NE   PUBLIC

0200 PM     HAIL             10 NNE OSCEOLA          41.31N 97.47W
07/09/2008  E0.88 INCH       POLK               NE   PUBLIC

0205 PM     HAIL             3 NNW SILVER CREEK      41.37N 97.69W
07/09/2008  E0.75 INCH       MERRICK            NE   PUBLIC

&&

WESELY
Local storm report, Jul 9, 2:39 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
239 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             8 N SHELBY              41.31N 97.43W
07/09/2008  M1.00 INCH       POLK               NE   PUBLIC

&&

WESELY
Local storm report, Jul 9, 3:23 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
323 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 N OSCEOLA             41.21N 97.55W
07/09/2008  E1.00 INCH       POLK               NE   LAW ENFORCEMENT

&&

NWS
Local storm report, Jul 9, 3:59 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
359 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             GRESHAM                 41.03N 97.40W
07/09/2008  E1.25 INCH       YORK               NE   FIRE DEPT/RESCUE

            QUARTER TO HALF DOLLAR SIZE HAIL REPORTED

&&

NWS
Local storm report, Jul 9, 4:10 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
410 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             2 S HENDERSON           40.75N 97.81W
07/09/2008  E0.75 INCH       YORK               NE   TRAINED SPOTTER

&&

NWS
Local storm report, Jul 9, 4:28 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
428 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             1 S FAIRMONT            40.62N 97.58W
07/09/2008  E1.00 INCH       FILLMORE           NE   PUBLIC

&&

NWS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:43 PM CDTSevere Thunderstorm WarningGIDPolk32 min
Jul 9, 1:51 PM CDTSevere Thunderstorm WarningGIDYork54 min
Jul 9, 2:03 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance, Polk42 min
Jul 9, 2:41 PM CDTSevere Thunderstorm WarningGIDFillmore, York64 min
Jul 9, 2:47 PM CDTFlash Flood WarningGIDMerrick, Polk6 hr
Jul 9, 2:57 PM CDTSevere Thunderstorm WarningGIDMerrick, Polk48 min
Jul 9, 3:23 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, York52 min
Jul 9, 3:38 PM CDTSevere Thunderstorm WarningGIDPolk, York49 min
Jul 9, 3:47 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, York58 min
Jul 9, 3:57 PM CDTAreal Flood AdvisoryGIDFillmore, Hamilton, Polk, York4 hr
Jul 9, 4:40 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, York65 min
Jul 9, 6:51 PM CDTSevere Thunderstorm WarningGIDAdams, Clay32 min

Nearby

Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.